Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 65, NWS Tucson, AZ

July 29, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2024, 8:33 PM MST for Cochise County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 8:33 PM MST (03:33 UTC)
Expired
Jul 29, 2024, 10:00 PM MST
In force
87 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS55 KTWC 300333
FFWTWC
AZC003-300500-
/O.NEW.KTWC.FF.W.0065.240730T0333Z-240730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
833 PM MST Mon Jul 29 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 1000 PM MST.

* At 833 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to 1.5 inches of rain have
  fallen, especially in Ramsey and Miller canyons. Flash flooding is
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford and Ramsey Canyon Preserve.

This includes Route 92 between mile markers 330 and 333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don`t drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3138 11023 3139 11030 3145 11034 3146 11029
      3142 11020

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:48 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 29, 1:48 PM MST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
148 PM MST Mon Jul 29 2024

.SYNOPSIS...

Daily chances for thunderstorms continue this week. Heavy rainfall
may cause localized flash flooding. Isolated strong wind gusts
will also be possible. High temperatures should rise a few degrees
by late this week.

&&

.DISCUSSION...

Isolated to scattered convection is expected to develop this
afternoon, with greater coverage likelier further south. RAP
guidance indicates richer low level moisture remains in areas
closer to the International Border with higher mixing ratio values
boosting instability across these areas. This is where coverage of
convection today will also be greatest, with the potential for
very heavy rainfall rates. Convective layer wind under 10 knots
will lead to very slow moving thunderstorms again, while the
seasonably moist atmosphere should lead to the very heavy
rainfall rates. While coverage will decrease this evening with
sunset, convective chances may linger through the night as a mid
level low approaches from the Gulf of California. Guidance
indicates an additional draw of mid-level moisture from this low
into southeastern Arizona, which along with the added ascent may
produce additional showers and thunderstorms even through Tuesday
morning.

By Tuesday afternoon, southeastern Arizona is forecast to be on
the wrong side of an impulse ejected through this closed low,
which should create a "lower" grade monsoon day. Continued active
flow from the lingering low however may produce additional
convection overnight into early Wednesday. At this point forecast
slight chances past midnight Tuesday night were kept to Santa Cruz
and Cochise counties, but these may need to be expanded.

Daily chances for thunderstorms continue through the forecast
period this week. The other part of the story will be the building
of a western CONUS ridge, which will warm up high temperatures
across the region. This should bring high temperatures 5 to 7
degrees above normal with moderate Heat Risk levels.

&&

.AVIATION...Valid through 31/00Z.

Isolated to scattered TSRA through 30/02Z. Very heavy rainfall
with isolated strong wind gusts to near 45 kts expected with any
thunderstorm today. An isolated shower can't be ruled out tonight
or early Tuesday morning as well. Otherwise winds generally light
this morning and under 12kts this afternoon. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...

Elevated moisture will continue with scattered afternoon and
evening showers and thunderstorms. Each day has the threat of
heavy rain, localized flash flooding and strong gusty outflow
winds. Away from thunderstorms, 20-foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight. As high pressure builds late this week,
high temperatures should rise a bit and minimum relative
humidities should fall by a few percentage points.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 29, 6:01 PM MST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
601 PM MST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Gst     8 NNW Pirtleville       31.47N 109.60W
07/29/2024  M56 MPH          Cochise            AZ   ASOS

            KDUG ASOS reported 56 mph wind gust.

&&

JVT
Local storm report, Jul 29, 7:58 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
758 PM MST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Tstm Wnd Dmg     7 W Bisbee              31.39N 110.04W
07/29/2024                   Cochise            AZ   Utility Company

            Severe weather damaged equipment leaving
            roughly 50 people without power.

&&

JVT
Local storm report, Jul 29, 8:02 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
802 PM MST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Dmg     3 WSW Pirtleville       31.35N 109.61W
07/29/2024                   Cochise            AZ   Utility Company

            Downed power lines causing power outage to
            roughly 20 people.

&&

JVT
Local storm report, Jul 29, 8:18 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
818 PM MST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     12 WNW Bisbee           31.44N 110.12W
07/29/2024                   Cochise            AZ   Public

            Photo on social media showing blown down 12
            by 20 foot metal gazebo. Timing estimated by
            radar.

&&

JVT
Local storm report, Jul 29, 8:25 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
825 PM MST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Flash Flood      3 N Bisbee              31.44N 109.91W
07/29/2024                   Cochise            AZ   Public

            Photo on social media shows flash flooding
            over a road.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 29, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 29, 6:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 29, 7:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 29, 7:14 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 29, 9:36 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min
Jul 30, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.